NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, July 31, 2015
Shaking or shivering after anesthesia
I had a hysterectomy 4 months ago and I will be having surgery next month. When I had my last surgery the Dr. told me that I was shaking uncontrollably and it was very traumatic when I was coming out of the anesthesia. He accused me of being on drugs which I am not. He then said it could be from all of the ibuprofen I had taken for my severe cramps. What do you think caused this and should I be concerned about my next surgery.
It is hard to provide an exact answer about what happened to you without more information about your general health, the medications you take, and the anesthesia that you were given. I’m going to assume that you are generally healthy, and not taking any medication apart from ibuprofen, which is a very commonly used, over-the-counter, pain and anti-inflammatory medication. Many patients experience some shivering after a general anesthetic. This can also occur with epidural anesthesia. Occasionally the shivering is quite severe, with shaking movements. It cannot be controlled by voluntary effort and is obviously rather uncomfortable. The reason shivering occurs after general anesthesia has to do with loss of body heat that occurs in a cold operating room, but is also related to resetting of the body’s thermostat which happens during anesthesia. Interestingly, shivering can occur after surgery even if your body temperature is normal. The risk of shivering can be reduced (but not eliminated) by maintaining body temperature while you are in surgery. There are several ways to do this, which include special warming blankets, heating the intravenous fluids, and keeping the operating room at a higher temperature (surgeons do not enjoy this!) A particular pain medication called meperidine (Demerol) has been shown to effectively control, or perhaps even prevent postoperative shivering, and your anesthesiologist might consider using this drug when you have your next surgery. Don’t forget to mention this problem to your anesthesiologist before you have your surgery. It would be helpful if you could obtain the records of your previous anesthetic for his or her review.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University